I’ve been taking lamotrigine for a while now. I’ve slowly titrated up and three days ago I reached my target dose of 200mg. I’ve been feeling pretty good, which is something I’m willing to attribute to the drug. I don’t really feel hypomanic, just on the high side of normal. Things are going well, the depression is cured (at least for now) and I seem pretty stable. I’ve been thinking about working again if the sleep thing gets sorted out.
And now I get a rash. This isn’t fair. I took a more conservative approach than my GP prescribed. Rather than spending a week at 100mg, I spent two weeks. I’m supposed to stop taking the drug immediately if I get a rash. Most rashes caused by lamotrigine aren’t the dreaded Stevens-Johnson syndrome. But some are and they can be difficult to tell apart by a trained observer. I’m not a trained observer and I have no idea if this is a harmless rash or one that could kill me. It kind of looks like the pictures of SJS I’ve seen, but that doesn’t mean much.
It’s rather small, a little patch of skin a couple of centimetres across on my left thigh with a scattering of little red and orange dots. If it hadn’t just appeared yesterday I could mistake it for freckles. It’s not itchy and I don’t have a fever or flu-like symptoms, which make it less likely to be SJS. But SJS sometimes presents without those symptoms so it doesn’t rule it out. SJS is usually slow to progress, giving you plenty of time to stop taking whatever drug you’re on that’s caused it. But SJS can be fast and unresponsive to treatment. It is, of course, horribly painful.
So am I going to stop taking the lamotrigine and risk the possibility that other drugs may not help in the same way? Or am I going to take the very small risk that I could die a terrible death if I don’t immediately stop taking it? I don’t have to decide yet. The only action possible is to stop taking my medication. And my next dose isn’t for another 8 hours or so. If it’s got bigger then I guess I’ll have to stop. If it’s the same as before then I probably won’t.
This isn’t quite as crazy as it sounds. For examplethis pagedescribes one approach as “Stop for any rash above the neck; for anything else, reduce the dose to the previous level, and hold it there until you can tell whether the rash is going away (if so, continue upward again but more slowly and/or by smaller steps; use Benadryl or topical Caladryl to control itching while you’re waiting).”
This isn’t what my psychiatrist has told me. Then again: Fuck it. It’s worth a go.
LAMOTRIGINE is not worth it, it's too tricky and extremely dangerous. There will be better drugs of which come along in the not so distant future. Stay away from Lamictal/Lamotrigine it's just too much of a crap drug with on-going risks of use associated. Lamotrigine will be superseeded so chuck it in the bin.